BRAF inhibitors: secondary malignancies and rare toxicities

BRAF targets in melanoma. Biological mechanisms, resistance, and drug discovery. Cancer drug discovery and development. Volume 82. Ed. Ryan J. Sullivan. Springer (2015)


The incidence of cSCCs is strongly increased with both vemurafenib and dabrafenib (6–26%). This led to concerns that selective BRAF inhibitors may induce secondary cancers. After further study, it appears that these agents promote progression of existing cancers (or pre-malignant conditions) by paradoxically promoting MAPK pathway activity. This effect appears to primarily occur in neoplasia with RAS mutations. For example, 60% of secondary cSCCs harbor activating mutations in RAS [14]. Additional primary melanomas appear to occur more frequently in patients previously diagnosed with melanoma although it has not been determined whether BRAF inhibitors contribute to this increased incidence. Patients receiving BRAF inhibitors should be evaluated by a dermatologist if suspicious lesions occur during therapy.

Diagnoses of new non-cutaneous malignancies have been uncommon during BRAF inhibitor therapy. A case of chronic myelomonocytic leukemia (CMML) was diagnosed by rapidly rising white blood cell (WBC) count in a patient on vemurafenib [15]. Periodic drug cessation and rechallenge induced clear regression and progression of the CMML as measured by fluctuating WBC counts. The development of colon adenomas and gastric polyps have also been identified during BRAF inhibitor therapy [16]. The incidence of visceral, RAS-mutant carcinomas (e.g. lung, pancreas, colon etc.) appears to be rare, although these remain a potential concern.

Other severe toxicities are relatively rare with these agents. Bilateral peripheral facial nerve palsy has been observed with vemurafenib (in a patient who achieved a complete remission) [17]. Also in two patients who had previously received agents targeting the programmed cell death-1 (PD-1) receptor, a syndrome of rash, hepatic and renal injury, and hypotension occurred when they received vemurafenib [18]. Fevers were the most common severe toxicity with dabrafenib, and were occasionally associated with hypotension requiring temporary drug cessation and intravenous hydration. Hypoglycemia was also observed.

[contact-form-7 id=»5168″ title=»Контактная форма 1″]

0

Добавить комментарий

Войти с помощью: 

Ваш e-mail не будет опубликован. Обязательные поля помечены *